1

votes

Zoloft and constipation

Answered on July 25, 2017
Created May 28, 2013 at 11:55 PM

Hi there, I have IBS and anxiety. Doctor just tried me on a low dose of Zoloft (sertraline, an SSRI) for the anxiety, but it's making me extremely constipated. He said to give it 2 weeks for side effects to subside, but I'm on day 9 and wondering if I should bother continuing if this is how my body reacts to this drug. Because of my IBS and sensitivity to trapped gas, constipation is pretty much the worst side effect possible for me. I am barely sleeping because of discomfort. I have boosted my Natural Calm, to no avail.

I'm not looking for suggestions about treating constipation, but more like, does anyone know if a side effect like that is indicative of how I react to this drug generally (in which case I'll stop taking it), or could it actually go away in two weeks?

C173e4575ff802e694d5d7c2bd1029d9

(0)

on July 17, 2017
at 12:59 PM

Cavemanjoe - so rude!

F92e4ca55291c3f3096a3d4d3d854986

(11698)

on August 09, 2013
at 11:05 AM

I've switched to Cipralex which seems to be less constipating for me.

229faa9f9cb551cbf9d1d766b84cf8f5

(112)

on August 09, 2013
at 06:29 AM

Fortunately, NooMoahk, your opinion is meaningless, as it is not based on facts or randomized controlled trials which support the efficacy of SSRIs.

72cf727474b8bf815fdc505e58cadfea

on July 12, 2013
at 01:49 AM

Are serotonin levels in the brain and peripheral serotonin levels actually related to each other? I've never been clear on this. I don't think serotonin itself crosses the blood-brain barrier. Do you know if the gut actually uses the same reuptake mechanism that's SSRIs target in the brain?

33266cca338ab54cee9a2aa160f5bdb6

(502)

on May 29, 2013
at 06:03 PM

excessive serotonin is likely to cause bowel contractions and, in my opinion, not beneficial to anxiety

  • F92e4ca55291c3f3096a3d4d3d854986

    asked by

    (11698)
  • Views
    12.3K
  • Last Activity
    122D AGO
Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

3 Answers

0
8a525a942a37c3faf3d7ee524e64e57d

on July 25, 2017
at 10:47 PM

My copy of Michael Gershon's 'The Second Brain' (about serotonin in the gut) is in a removal box so I can't look it up, however from what I remember the reuptake mechanism is similar, hence antidepressants resulting in constipation. In care homes and institutions, staff are trained to keep a tab of how often the inmates pass stools, to avoid fecal impaction, bowel obstruction. Many doctors will systematically prescribe a laxative with an antidepressant. I saw my mother take these drugs during my whole childhood (and she had started over 15 years before) and she litterally could not pass a stool without taking a laxative, she had lost all natural bowel movements. My colleagues are British, many of them (especially the women) are on and off antidepressants, and they are very constipated, always trying out new methods such as yogurt with probiotics, over the county pills, cayenne pepper with lemon juice or vinegar (also supposed to help them lose weight). Some of them even use pre -colonoscopy drugs (which they find on the internet) once in a while, to empty their gut to get inside a dress for a fancy event (Christmas party, going to the races, friend's wedding or hen do etc.). I took antidepressants once, for sciatica (great idea from the British GP - wouldn't prescribe physio). I lasted 5 days (all the side effects in the leaflet) and I think I was constipated for nearly 10 days. I normally 'go' 2 to 3 times a day, so that was quite a change!

Why don't you try another brand of Magnesium? I tried 'Nature Calm' once and it didn't work. I use both Mg taurate and Mg malate, for muscle cramps and for palpitations. Expensive, but works well. If you are nervous, you can also add hawthorn supplements: my ORL prescribed it to me once when I turned up with a tinnitus. My rude student neighbours had had a very loud party until 4am, in the middle of the week, I hadn't been able to get any sleep at all, and my ear started ringing around 2am. I was out of work at the time, anxious to find a job... I saw the ORL around 10am, started the treatment around 12 noon, went to bed at 8pm, and woke up the next morning at 8am... tinnitus gone! 

0
72cf727474b8bf815fdc505e58cadfea

on July 12, 2013
at 01:47 AM

Yes, side effects can often take a few weeks to even out. Stick with it. If the medication ends up helping with your anxiety, it will be well worth it.

0
Cf08ad26759fdd206a2c9f9385080a57

(995)

on May 29, 2013
at 08:26 AM

I'd give it the full 2 week trial, if you're really wanting to try an SSRI. I'm generally very anti-SSRI, but I'll save you the rant.

Your gut is where most of your serotonin comes from, so, I could see it taking a minute to adjust now that you've blocked its reuptake and are flooded with it.

Adverse reactions happen mostly within the first 1-4wks, as it often takes 6-8 weeks for your brain / body to accept the new balance of neurochemistry. It takes even longer to wean yourself off it gracefully.

Both too much serotonin and too little serotonin can cause constipation. http://robbwolf.com/2013/01/10/serotonin-gastrointestinal-disorders/

72cf727474b8bf815fdc505e58cadfea

on July 12, 2013
at 01:49 AM

Are serotonin levels in the brain and peripheral serotonin levels actually related to each other? I've never been clear on this. I don't think serotonin itself crosses the blood-brain barrier. Do you know if the gut actually uses the same reuptake mechanism that's SSRIs target in the brain?

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!